Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 164, NWS Lubbock, TX

May 27, 2021Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 27, 2021, 10:28 PM CDT for Cottle County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2021, 10:28 PM CDT (03:28 UTC)
Expired
May 27, 2021, 11:00 PM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cottle County, TX

The radar

The Altus AFB radar (KFDR), 113 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

117 
WUUS54 KLUB 280328
SVRLUB
TXC101-280400-
/O.NEW.KLUB.SV.W.0164.210528T0328Z-210528T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
1028 PM CDT Thu May 27 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cottle County in northwestern Texas...

* Until 1100 PM CDT.

* At 1028 PM CDT, a severe thunderstorm was located 7 miles south of
  Swearingen, or 10 miles east of Paducah, moving east at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hackberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3390 10013 3397 10022 3415 10011 3416 10005
      3386 10005
TIME...MOT...LOC 0328Z 289DEG 15KT 3404 10012 

HAIL...1.50IN
WIND...60MPH
 
$$

WCI
2 follow-up statements
471 
WWUS54 KLUB 280338
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1038 PM CDT Thu May 27 2021

TXC101-280400-
/O.CON.KLUB.SV.W.0164.000000T0000Z-210528T0400Z/
Cottle TX-
1038 PM CDT Thu May 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN COTTLE COUNTY...

At 1038 PM CDT, a severe thunderstorm was located 11 miles southeast
of Swearingen, or 15 miles east of Paducah, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hackberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3396 10021 3410 10011 3411 10005 3386 10005
      3390 10013
TIME...MOT...LOC 0338Z 291DEG 18KT 3401 10004 

HAIL...1.50IN
WIND...60MPH
 
$$

WCI
589 
WWUS54 KLUB 280353
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1053 PM CDT Thu May 27 2021

TXC101-280400-
/O.EXP.KLUB.SV.W.0164.000000T0000Z-210528T0400Z/
Cottle TX-
1053 PM CDT Thu May 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COTTLE COUNTY
WILL EXPIRE AT 1100 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.

LAT...LON 3396 10021 3410 10011 3411 10005 3386 10005
      3390 10013
TIME...MOT...LOC 0350Z 289DEG 15KT 3402 10006 

$$

WCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:15 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 27, 9:15 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
915 PM CDT Thu May 27 2021

.UPDATE...
Cold front is shifting southward out of the Texas Panhandle and
into the northern South and Rolling Plains this evening. Where the
front is meeting the retreating dryline, a few robust updrafts
have occasionally graced the northern Rolling Plains. The most
recent iteration of convection is now shifting eastward out of the
CWA. In general, the storms have struggled locally, despite
having strong instability to feed on, likely because of modest
capping sampled by area raobs and the special sounding launched
near Childress this afternoon. We could still see additional
efforts at CI, primarily off the Caprock, through the rest of the
evening. Given the magnitude of the instability, there is at
least an outside shot of a robust storm if convection can breach
the cap, though odds are decreasing with time. We will watch
trends and may drop the rest of the Severe Thunderstorm Watch
ahead of the scheduled expiration at 11 pm. Otherwise, the chance
for elevated convection may increase later, though probably not
until Friday morning. The grids have been updated to reflect the
current trends, with minor adjustments to the temperature,
dewpoint, wind and PoP/Wx grids.

&&

.PREV DISCUSSION... /issued 615 PM CDT Thu May 27 2021/

AVIATION...
VFR conditions in place at all three terminals this evening. TSRA
is possible at all three terminals as the evening continues.
However, the exact location and timing of development is highly
uncertain. During the early morning low clouds will return to the
area with MVFR and IFR conditions possible across the entire
area. Rain shower and thunderstorms will once again be possible
tomorrow as well.

PREV DISCUSSION... /issued 247 PM CDT Thu May 27 2021/

SHORT TERM...
Another afternoon/evening of severe storms is in store across
portions of the southern Texas Panhandle, South Plains and Rolling
Plains. There are numerous surface based boundaries in/ or in
vicinity of the CWA for storms to initiate along as we approach
convective temperature over the next hour or two (~90-92F). An
outflow boundary reinforced by a synoptic cold front is currently
draped west to east across the southern Texas Panhandle, while a
dryline bulges east out of New Mexico and intersects with both the
Pacific front near Lubbock County and ThetaE axis that also extends
into Lubbock County...with more mixing evident on visible satellite
along fine lines in the Rolling Plains. MUCAPE currently around
5000J/K peaks in the southern South Plains and Rolling Plains, with
40-50kt Bulk Shear overspreading the region. Cirrus streaming
northeast from southern New Mexico is currently holding off a CU
field from developing on the Caprock with mostly healthy CU being
realized over the Rolling Plains. The CU field development was able
to eventually overcome the cirrus shield yesterday, and we expect
the same over the next few hours up on the Caprock.

Once storms develop we expect them to intensify quickly with
supercells: possible of producing very large hail, wind gusts up to
80mph or more, and tornadoes. Areas east of the escarpment where the
CU field is most robust are likely to initiate first, between 3-4pm
with a Bunkers motion of almost due easterly to ESE expected and
indicated in short term guidance. Once the dryline begins to retreat
and the synoptic front begins to impinge on the retreating dryline
late this afternoon/evening, increased coverage of convection is
expected across much of the South Plains. This activity should be a
mix of multicell with some discrete supercells, with hodagraphs
continuing to be favorable for tornadoes. Analogs indicate increased
chances for all severe modes ad the dryline retreats into the
evening hours. PWATs are generally over 1.25" so wherever deep
convection is sustained will have a threat of heavy rain and
potential flooding into the overnight hours.

Tomorrow the focus for best severe weather chances shifts to the
south as shortwave ridging moves in behind the trough helping to
drive todays storms. We remain in a marginal risk behind the
synoptic front though, as ample boundary layer moisture remains.
Primary concerns would be strong wind gusts from any convection that
is able to get going and marginally severe hail.

LONG TERM...
Friday night overnight into Saturday, the upper level pattern will
be transitioning from quasi-zonal flow to a brief period of ridging,
which will add a northerly component to the upper flow on Saturday.
At the surface and into the low levels, winds will remain easterly
to southeasterly as broad surface high pressure slowly builds in the
Midwest into the Great Lakes. The weak ridging aloft will result in
a period of subsidence and drying above about 800mb on Saturday.
In addition, the surface boundary will likely remain stalled south
of the CWA, and the resulting lack of coherent surface convergence
will provide a relative minimum in convective coverage on
Saturday. Despite this, overcast skies look to prevail as the low
level easterly flow and a warm nose/capping inversion keep the
top of the boundary layer saturated. While convective coverage and
severe weather potential look to be lower on Saturday due to
these factors, isolated showers and thunderstorms are still
possible.

On Sunday, upper level flow amplifies again as a 500mb trough digs
into northern Mexico. As flow aloft transitions back to
southwesterly, 500mb height falls will act to steepen mid and upper
lapse rates, increasing instability throughout the day Sunday. With
high pressure still centered over the Upper Midwest, south to
southeasterly surface flow and robust moisture advection will
continue locally. Late Sunday, the upper trough over northern Mexico
looks to phase with a shortwave trough pivoting over south-central
Canada. With PVA increasing and the upper height falls, a surface
trough will form in the vicinity of the TX/OK Panhandles/Southern
Kansas. This will provide a focus for convection to initiate, and
precipitation will spread south into the CWA as the trough and
associated surface boundary drift southward on Sunday evening. With
PWATs possibly approaching 1.2" to 1.3", this period from Sunday
evening into Monday will need to be watched closely, as the
potential exists for heavy rain, training convection, and flooding.

The phasing of these two systems will likely keep the southern
trough progressing eastward and maintaining a positive tilt during
the early part of next week. Guidance seems to have backed off from
pinching the southern trough off and stalling it as a closed low
over the Baja California coast. After Monday, the forecast depends
heavily on the evolution of the upper flow and the magnitude/phasing
of the southern trough. At this time, precipitation chances appear
to linger next week as the surface pattern seems to remain
complicated with a low deepening somewhere within the Great Plains
and possibly sending another frontal boundary our way. Locally, a
southerly component looks to remain within the low level flow,
keeping moisture present and dryline impacts relevant. Consequently,
convection remains possible each day next week, with severe weather
possible as well. It is too early to try to resolve any specific day-
to-day details regarding the evolution of convection and severe
weather. However, severe chances do look to remain non-zero into at
least the middle of next week. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23/99
Hazardous weather outlook, May 27, 12:13 PM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1213 PM CDT Thu May 27 2021

TXZ021>044-281715-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1213 PM CDT Thu May 27 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected to develop to the
east of the dryline this afternoon and evening, then move to the
east, likely expanding in coverage with time. Ample instability and
sufficient winds aloft should yield an environment favorable for
supercells that will be capable of producing hail in excess of 2
inches in diameter, wind gusts to 80 mph, localized flooding, and
tornadoes. The greatest risk of severe weather is to the east of a
Brownfield to Tulia line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The potential for severe thunderstorms continue during the afternoon
and evening both tomorrow and Saturday, along with the possibility
of heavy rain, and flooding. Thunderstorm chances return late Sunday
through at least the middle of next week, with all modes of severe
weather possible once again, including heavy rain and flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 27, 7:05 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
705 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             1 NNE TURKEY            34.41N 100.89W
05/27/2021  E1.00 INCH       HALL               TX   STORM CHASER

&&

EVENT NUMBER LUB2100364

JJ
Local storm report, May 27, 7:12 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
712 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             1 SSE TURKEY            34.38N 100.89W
05/27/2021  E1.50 INCH       HALL               TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER LUB2100365

JJ
Special weather statement, May 27, 8:03 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Lubbock TX
803 PM CDT Thu May 27 2021

TXZ032-280130-
Cottle TX-
803 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COTTLE COUNTY UNTIL
830 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm near
Swearingen, or 9 miles northeast of Paducah, moving east at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Swearingen.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.

LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
      3404 10005 3402 10028 3421 10032 3427 10000
      3423 10000
TIME...MOT...LOC 0103Z 259DEG 21KT 3412 10020

WCI
Local storm report, May 27, 8:05 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
805 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             3 N PADUCAH             34.06N 100.30W
05/27/2021  E0.88 INCH       COTTLE             TX   STORM CHASER

            HALF INCH HAIL STONES WITH A FEW LARGER, PERHAPS AS
            LARGE AS ONE INCH DIAMETER

&&

EVENT NUMBER LUB2100366

GDS
Special weather statement, May 27, 8:41 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Lubbock TX
841 PM CDT Thu May 27 2021

TXZ032-280215-
Cottle TX-
841 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COTTLE COUNTY UNTIL
915 PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Swearingen, or 9 miles east of Paducah, moving east at
25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hackberry.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.

LAT...LON 3397 10026 3411 10018 3410 10005 3389 10005
TIME...MOT...LOC 0141Z 285DEG 22KT 3402 10013

WCI
Special weather statement, May 27, 10:15 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1015 PM CDT Thu May 27 2021

TXZ032-280345-
Cottle TX-
1015 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COTTLE COUNTY UNTIL
1045 PM CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Swearingen, or 8 miles east of Paducah, moving east at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Swearingen.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.

LAT...LON 3399 10027 3415 10023 3415 10005 3388 10005
TIME...MOT...LOC 0315Z 289DEG 16KT 3405 10016

WCI

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:03 PM CDTSpecial Weather StatementLUBCottle27 min
May 27, 8:10 PM CDTSevere Thunderstorm WarningLUBCottle27 min
May 27, 8:41 PM CDTSpecial Weather StatementLUBCottle34 min
May 27, 10:15 PM CDTSpecial Weather StatementLUBCottle30 min
May 28, 3:54 AM CDTSpecial Weather StatementLUBHall36 min
May 28, 4:15 AM CDTSpecial Weather StatementLUBHall30 min
May 28, 4:39 AM CDTSpecial Weather StatementLUBChildress, Cottle36 min
May 28, 4:49 AM CDTSpecial Weather StatementLUBParmer26 min
May 28, 6:14 AM CDTSpecial Weather StatementLUBBriscoe31 min
May 28, 6:42 AM CDTSpecial Weather StatementLUBBriscoe33 min
May 28, 7:13 AM CDTSpecial Weather StatementLUBBriscoe32 min
May 28, 7:42 AM CDTSpecial Weather StatementLUBHall, Motley33 min
May 28, 8:13 AM CDTSpecial Weather StatementLUBChildress32 min
May 28, 8:26 AM CDTSpecial Weather StatementLUBMotley34 min
May 28, 11:56 AM CDTSpecial Weather StatementLUBHockley34 min
May 28, 12:32 PM CDTSpecial Weather StatementLUBLubbock28 min
May 28, 12:58 PM CDTSpecial Weather StatementLUBLubbock32 min
May 28, 12:59 PM CDTSpecial Weather StatementLUBCrosby31 min
May 28, 1:05 PM CDTSevere Thunderstorm WarningLUBCrosby25 min
May 28, 1:20 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock25 min
May 28, 1:29 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens46 min
May 28, 2:14 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens46 min
May 28, 2:59 PM CDTSpecial Weather StatementLUBKing46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.